Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 42, NWS Tallahassee, FL

April 21, 1997Berrien County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 21, 1997, 5:55 PM EDT for Berrien County, Georgia. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 21, 1997, 5:55 PM EDT (21:55 UTC)
Expired
Apr 21, 1997, 6:45 PM EDT
In force
50 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Berrien County, GA

The radar

The Moody AFB radar (KVAX), 48 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 6:10 PM EDTHail 0.75Enigma, GAHail was reported by county Emergency Managament.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1997-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1997-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 212157 RRA
SVRTLH
GAC019-212245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
555 PM EDT MON APR 21 1997
 
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  645 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL GEORGIA
 
   ...BERRIEN COUNTY
 
AT 555 PM EDT WEATHER RADAR INDICATED A SEVERE THUNDERSTORM MOVING
RAPIDLY NORTHEAST ACROSS BERREIN COUNTY GEORGIA. THE STORM WILL MOVE
NEAR ALAPAHA AND ACROSS HIGHWAY 82 BETWEEN 600 AND 615 PM EDT.
 
THIS STORM WILL PRODUCE LARGE HAIL AND WIND GUSTS TO OVER 60 MPH.
 
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:59 PM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Apr 21, 2:59 PM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
230 PM EDT MON APR 21 1997

IN GEN AGRMT WITH MIA DISCUSSION. WK VORT MAX SHUD PASS OUT OF CWA BY
00Z TAKING SHWRS/TSTMS WITH IT. EXPC FG/STRATUS AGAIN IN MRNG BUT MAY
ONLY BE STRATUS WITH INC GRAD. AS NEXT SHRTWV APCHS... MUCH OF THE
ACTVTY SHUD BE TO OUR NORTH BUT A 20-30% POPS FOR TLH CWA DURING THE
DAY.  A NIGHTTIME SHOW COULD OCCUR TMRW NITE WITH A LATE SQUALLINE
PASSAGE AS SYSTEPM PASSES EARLY ON WED.

WATSON

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.